- Poster presentation
Incidence and clinical relevance of heparin-induced antibodies in critically ill patients
Critical Care volume 8, Article number: P105 (2004)
Heparin-induced thrombocytopenia (HIT-II) is the most significant complication of heparin therapy depending on the type and the duration of therapy, and the patient population. Although its incidence is known to be high after cardiac and orthopaedic surgery [1–3], it remains unknown in patients of a general intensive care unit (ICU patients).
To investigate the frequency and clinical significance of positive heparin-platelet factor-4 antibodies (HPF4-Abs) in ICU patients.
Patients and methods
We prospectively investigated the incidence of HPF4-Abs in ICU patients, which were treated with unfractionated heparin (UFH) or low molecular weight heparin (LMWH) as prophylaxis or treatment of venous thromboembolism or intermittent flushing solution of UFH (5 IU/ml) for maintenance of central venous or arterial catheter patency (FUFH). The HPF4-Abs were performed by enzyme-linked immunosorbent assay (ELISA) (Asserachrom HPIA; Stago) on days 1 (admission), 7 and 15 of the treatment. The result was defined as negative if absorbance at 492 nm (A492) was < 0.671 and as positive if A492 ≥ 0.671. HIT-II was defined by clinical evaluation.
We investigated 55 patients (16 female; median age 60 years, range 12–92 years) having an illness severity score APACHE II of 20.28 ± 6.8. Eleven patients were treated with FUFH, 38 with FUFH and LMWH, three with LMWH and one with UFH. Positive HPF4-Abs were detected in 17 (30.9%) patients on day 7 and 21 (39.5%) patients on day 15 (Table 1). None of the patients developed HIT-II.
Despite the high prevalence of positive HPF4-Abs in ICU patients treated with FUFH or LMWHs, its clinical significance remains to be investigated in a larger number of patients, especially in case of re-exposure to heparin.
Warkentin TE, et al.: Heparin-induced thrombocytopenia in patients treated with LMWH or UFH. N Engl J Med 1995, 332: 1330-1335. 10.1056/NEJM199505183322003
Warkentin TE, et al.: Impact of the patient population on the risk for heparin-induced thrombocytopenia. Blood 2000, 96: 1703-1708.
Warkentin TE, et al.: Heparin-induced thrombocytopenia and cardiac surgery. Ann Thorac Surg 2003, 76: 2121-2131. 10.1016/j.athoracsur.2003.09.034
Rights and permissions
About this article
Cite this article
Grigoriou, P., Grouzi, E., Evagelopoulou, P. et al. Incidence and clinical relevance of heparin-induced antibodies in critically ill patients. Crit Care 8 (Suppl 1), P105 (2004). https://doi.org/10.1186/cc2572
- Venous Thromboembolism
- Illness Severity
- Unfractionated Heparin